You are not my doctor, but I'm writing in the hope that someone has had a similar experience and might be able to help me see my way through this difficult situation. I've had a month of extremely strange experiences with psychoactive drugs, and I'm wondering if someone might reassure me that this situation is reversible. (Warning: long, messy situation ahead.)
posted by anonymous to health & fitness (12 answers total)
About three weeks ago, I decided to see a psychiatrist for severe insomnia. I was also experiencing some depression, probably due to sleep deprivation. He prescribed Ativan, a sedative, and I took it for a few nights. I then did some research about benzodiazopines, which made me very alarmed-- they cause a variety of negative cognitive effects, and I tried tapering off the drug. When I tapered, I couldn't sleep at all, so I had to keep taking it. I also felt increasingly foggy, and had poor memory and concentration, and a really low mood during this time. My shrink wasn't worried about these things-- he said when weighed against not sleeping, it's more important to sleep. He also suggested we'd add Wellbutrin for mood, which I did after a week.
After a week on these drugs, my mood and focus got bad enough that I went home for a week to stay with my parents. At this time, I saw another shrink, who prescribed another sleeping med (Silenor/doxepin 6mg),
which I took along with the Ativan. It worked the first night, and not at all the next few nights. My dad (a doc) then prescribed Trazadone, which I tried for a night after I came home, and the original shrink gave me Rozerem, which I tried the next night. The original shrink was kept apprised of these meds, and kept suggesting additional meds. I wasn't sleeping well, no matter what medication or combination I tried, so I decided to taper off the Ativan once and for all (the shrink said I could probably just taper slowly). The night I stopped taking it, I got a raging headache, went to the ER (they sent me home and said to take tylenol), and slept no (zero) hours. Things continued this way for the next three days (four days total without sleep)-- more headaches, pressure behind eyes, etc. My original shrink was out of town; I saw another shrink and explained the situation. He prescribed Lunesta, and also Seroquel (which I haven't taken yet), and I have been sleeping with the help of that med for the last few days. Unfortunately, I didn't really trust him and don't want to see him again.
Looking back, this drug blitz feels insane. I am a person who doesn't even use recreational drugs! I had poor judgment at the time, and wasn't making great decisions, and got some lousy advice, I think. Over the course of this, I'm afraid I've caused some permanent damage to my brain-- my eyes hurt, my head hurts, I feel like my brain is empty, and I can't sleep except w/ Lunesta. I've spoken about this with the psychiatrists, as well as a neurologist, and they seem to suggest that these physical problems are due to sleep deprivation and just keep prescribing additional medications (Seroquel, recently). I feel that the meds have caused lots of problems, and I'm hesitant to keep adding more to the mix. I'm currently looking for a psychiatrist I feel I might be able to trust more. One ray of hope: I had an acupuncture treatment last week that made me feel, briefly, normal again. But that was also the night I got the raging headache. Subsequent acu treatments haven't worked as well.
My question is: is the amount of medication and sleep deprivation I've experienced over the last month enough to cause permanent damage? Can the brain heal itself again? Have you or someone you know come through a similar situation and bounced back? I realize this all sounds insane-- believe me, it's uncharacteristically chaotic. I'm pretty terrified that I've done real harm here. I know the responses will be "see a doctor!" I'm going to try to see a regular physician this week. Is there a doctor or clinic in NYC you'd recommend to help deal with these issues? Psychiatrists seem to downplay the physical effects of medication. I've been frustrated so far with the medical advice I've received.